Israel Journal of Mathematics

, Volume 197, Issue 1, pp 199–214 | Cite as

Turán numbers for Ks,t-free graphs: Topological obstructions and algebraic constructions

  • Pavle V. M. Blagojević
  • Boris Bukh
  • Roman Karasev


We show that every hypersurface in ℝs × ℝs contains a large grid, i.e., the set of the form S × T, with S, T ⊂ ℝs. We use this to deduce that the known constructions of extremal K2,2-free and K3,3-free graphs cannot be generalized to a similar construction of Ks,s-free graphs for any s ≥ 4. We also give new constructions of extremal Ks,t-free graphs for large t.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [ARS99]
    N. Alon, L. Rónyai and T. Szabó, Norm-graphs: variations and applications, Journal of Combinatorial Theory. Series B 76 (1999), 280–290; Scholar
  2. [Ben66]
    C. T. Benson, Minimal regular graphs of girths eight and twelve, Canadian Journal of Mathematics 18 (1996), 1091–1094.MathSciNetCrossRefGoogle Scholar
  3. [Ber75]
    D. N. Bernstein, The number of roots of a system of equations, Funktsional’nyĭ Analiz i ego Priloženiya 9 (1975), 1–4; English translation: Functional Analysis and its Applications 9 (1975), 183–185.Google Scholar
  4. [Bol59]
    V. G. Boltjanskiĭ, Mappings of compacta into Euclidean spaces, Izvestiya Akademii Nauk SSSR. Seriya Matematicheskaya 23 (1959), 871–892. Scholar
  5. [BPar]
    S. Ball and V. Pepe, Asymptotic improvements to the lower bound of certain bipartite Túran numbers, Combinatorics, Probability and Computing 21 (2012), 323–329. Scholar
  6. [Bro66]
    W. G. Brown, On graphs that do not contain a Thomsen graph, Canadian Mathematical Bulletin 9 (1966), 281–285.MathSciNetCrossRefMATHGoogle Scholar
  7. [BS74]
    J. A. Bondy and M. Simonovits, Cycles of even length in graphs, Journal of Combinatorial Theory. Series B 16 (1974), 97–105.MathSciNetCrossRefMATHGoogle Scholar
  8. [CLM76]
    F. R. Cohen, T. J. Lada and J. P. May, The Homology of Iterated Loop Spaces, Lecture Notes in Mathematics, Vol. 533, Springer-Verlag, Berlin, 1976.MATHGoogle Scholar
  9. [DL11]
    Z. Dvir and S. Lovett, Subspace evasive sets, STOC’ 12 Proceedings of the 44th symposium on Theory of Computing, 351–358. arXiv:1110.5696, October 2011.Google Scholar
  10. [ERS66]
    P. Erdős, A. Rényi and V. T. Sós, On a problem of graph theory, Studia Scientiarum Mathematicarum Hungarica 1 (1966), 215–235.MathSciNetGoogle Scholar
  11. [ES46]
    P. Erdős and A. H. Stone, On the structure of linear graphs, Bulletin of the American Mathematical Society 52 (1946), 1087–1091.MathSciNetCrossRefGoogle Scholar
  12. [FH88]
    E. Fadell and S. Husseini, An ideal-valued cohomological index theory with applications to Borsuk-Ulam and Bourgin-Yang theorems, Ergodic Theory and Dynamical Systems 8* (Charles Conley Memorial Issue) (1988), 73–85.MathSciNetCrossRefMATHGoogle Scholar
  13. [Für96a]
    Z. Füredi, New asymptotics for bipartite Turán numbers, Journal of Combinatorial Theory. Series A 75 (1996), 141–144.MathSciNetCrossRefMATHGoogle Scholar
  14. [Für96b]
    Z. Füredi, An upper bound on Zarankiewicz’ problem, Combinatorics, Probability and Computing 5 (1996), 29–33. Scholar
  15. [Han96]
    D. Handel, 2k-regular maps on smooth manifolds, Proceedings of the American Mathematical Society 124 (1996), 1609–1613.MathSciNetCrossRefMATHGoogle Scholar
  16. [KRS96]
    J. Kollár, L. Rónyai and T. Szabó, Norm-graphs and bipartite Turán numbers, Combinatorica 16 (1996), 399–406.MathSciNetCrossRefMATHGoogle Scholar
  17. [KST54]
    T. Kövari, V. T. Sós and P. Turán, On a problem of K. Zarankiewicz, Colloquium Mathematicum 3 (1954), 50–57.MATHGoogle Scholar
  18. [LW54]
    S. Lang and A. Weil, Number of points of varieties in finite fields, American Journal of Mathematics 76 (1954), 819–827.MathSciNetCrossRefMATHGoogle Scholar
  19. [MM82]
    B. M. Mann and R. J. Milgram, On the Chern classes of the regular representations of some finite groups, Proceedings of the Edinburgh Mathematical Society 25 (1982), 259–268.MathSciNetCrossRefMATHGoogle Scholar
  20. [Vol92]
    A. Yu. Volovikov, A Bourgin-Yang-type theorem for Z pn-action, Matematicheskiĭ Sbornik 183 (1992), 115–144; English translation: Sbornik. Mathematics 76 (1993), 361–387.MATHGoogle Scholar
  21. [Wen91]
    R. Wenger, Extremal graphs with no C 4s, C 6s, or C 10s, Journal of Combinatorial Theory. Series B 52 (1991), 113–116.MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Hebrew University Magnes Press 2013

Authors and Affiliations

  • Pavle V. M. Blagojević
    • 1
    • 2
  • Boris Bukh
    • 3
  • Roman Karasev
    • 4
    • 5
  1. 1.Mathematički Institut SANUBeogradSerbia
  2. 2.Institut für Mathematik FreieUniversitt BerlinBerlinGermany
  3. 3.Department of Mathematical SciencesCarnegie Mellon UniversityPittsburghUSA
  4. 4.Department of MathematicsMoscow Institute of Physics and TechnologyDolgoprudnyRussia
  5. 5.Laboratory of Discrete and Computational GeometryYaroslavl’ State UniversityYaroslavl’Russia

Personalised recommendations